Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 159, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2009, 12:47 AM CDT for 10 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2009, 12:47 AM CDT (05:47 UTC)
- Expired
- Aug 3, 2009, 1:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Boone County, IA, Calhoun County, IA, Carroll County, IA, Greene County, IA, Hamilton County, IA, Humboldt County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 11:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1305 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:53 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 2, 11:53 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1153 PM CDT SUN AUG 2 2009 ...UPDATED 03/06Z AVIATION DISCUSSION... .SHORT TERM...REST OF TONIGHT...WITH ONGOING CONVECTION ACROSS SOUTHEAST SD AND SOUTHERN MN MOVING QUICKLY IN NORTHWEST IOWA...INCREASED POPS ACROSS NORTHERN CWA THROUGH 12Z MONDAY. LLJ INCREASING OVERNIGHT WITH SURFACE DEWPOINTS WELL INTO THE MIDDLE 60S TO AROUND 70 ACROSS NORTHERN IOWA. MUCAPE VALUES RANGE FROM 1500 TO 3000 J/KG IN CENTRAL TO NORTHWEST IOWA...WITH CORFIDI VECTORS DEPICTING A SOUTHERLY STORM MOTION ACROSS CENTRAL IOWA. SHEAR IS SUFFICIENT FOR DAMAGING WINDS WITH FREEZING LEVEL NEAR NEAR 14000 FEET AND SIG HAIL PARAMETERS SIGNIFICANT ENOUGH FOR LARGE HAIL. THIS IN CONJUNCTION WITH THE HISTORY OF THESE STORMS PRODUCING LARGE HAIL...NORTHERN CWA WILL LIKELY GET THE BLUNT OF THE SEVERE ACTIVITY. LIKELY WILL SEE STORMS QUICKLY PUSH INTO NORTHERN CWA BETWEEN 03-05Z...WITH THE SEVERE POTENTIAL THROUGH 10Z. PREVIOUS DISCUSSION.SHORT TERM...TONIGHT MODERATE SOUTHWEST SFC FLOW AND SUNNY SKIES HAS HELPED TEMPERATURES REBOUND QUICKLY TODAY AHEAD OF APPROACHING SYSTEM IN THE DAKOTAS. THE SYSTEM WILL SINK INTO THE STATE LATE TONIGHT AS A SHORTWAVE DIVES THROUGH THE NORTHERN MIDWEST. DYNAMICS ARE MOST FAVORABLE NORTH AND EAST OF IOWA OVERNIGHT WITH MORE LIMITED FORCING INTO THE STATE AFTER MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING NEAR THE LOW AND ASSOCIATED BOUNDARY WHERE FORCING WL BE GREATEST. THE STRONGEST CONVECTION IS FORECAST TO REMAIN NORTH OF IOWA...HOWEVER WITH THE INSTABILITY AXIS SETTING UP OVER THE STATE TONIGHT...WL LIKELY DRAW THE CONVECTION SOUTH INTO THE STATE. WL SEE BEST THREAT OF STORMS IN THE NORTHEAST CLOSEST TO THE STRONGEST FORCING WITH MORE ISOLATED STORMS TO THE SOUTH AND WEST. HAVE GONE WITH HIGH END OF GUIDANCE FOR LOWS GIVEN THERMAL RIDGE PLACEMENT OVER THE STATE DURING THE NIGHT AND CONTINUED MIXING...ESPECIALLY IN CENTRAL AND SOUTHERN PORTIONS OF THE STATE. .LONG TERM.../MONDAY-SUNDAY/ CHALLENGES REMAIN FOR THE BALANCE OF THE EXTENDED PERIOD...THOUGH MODELING OF OVERALL PATTERN EVOLUTION BEGINNING TO COME TOGETHER. SYSTEM APPROACHING OVERNIGHT WILL TAKE A TROUGH THROUGH THE REGION BY MIDDAY MONDAY WITH THE MAIN FRONT DROPPING INTO THE REGION MONDAY NIGHT. MODELS PICKING UP ON DUAL WINDSHIFT DURING THE DAY AND THEN NIGHT TIME HOURS WITH MAIN INSTABILITY AXIS REMAINING OVER THE SOUTH AND EAST DURING THE LATE DAY AND NIGHTTIME HOURS. AS THE SFC FRONT STALLS DURING THE OVERNIGHT HOURS...MODEST H850 WESTERLY FLOW OF 25 TO 35 KTS MAY BE ENOUGH TO CAUSE AN INCREASE IN THUNDER OVER THE FAR SOUTH NEAR THE UPPER LEVEL BOUNDARY. AS PER SPC DISCUSSION... OVERNIGHT INSTABILITY COMBINED WITH THE INCREASING SHEAR MAY BE ENOUGH TO ORGANIZE CONVECTION WITH POSSIBLE WIND AND HAIL. TIMING SUGGESTS THAT ACTIVITY WOULD MAINLY BE ELEVATED WITH THE LATE NIGHT EVENT. BEST CHANCES WILL REMAIN SOUTH OF I80 WITH THIS ACTIVITY. TUESDAY AIRMASS LOOKS TO BE LITTLE MODIFIED FROM MONDAY...OTHER THAN A MORE NORTHERLY SFC FLOW OVER THE NORTH. EURO/UKMET/GEM ALL DRIVE THE FRONT FARTHER INTO MISSOURI FOR THE MOMENT WHILE THE GFS HANGS THE BOUNDARY UP OVER SOUTHERN IA. IMPLICATIONS FOR THE FORECAST REMAIN AS THE MORE NORTHERLY SOLN WOULD FAVOR PM DEVELOPMENT OF ADDITIONAL THUNDER OVER THE AREA WITH SOME LIFT HERE. HOWEVER... WITH CONSENSUS MODEL AND SUPPORTIVE MANUAL COLLAB HAVE KEPT THE AREA DRY ON TUESDAY. THERMAL PROFILES STILL SUPPORT WARM TEMPS ACROSS THE SOUTH HALF WITH COOLER H850 TEMPS DROPPING INTO THE NORTHERN COUNTIES. ALREADY BY WEDNESDAY THE MODELS ARE REBUILDING THE HOT DOME TO THE WEST WITH INCREASING UPSTREAM THUNDER DEVELOPING IN THE STRONGER SOUTHERLY RETURN FLOW OVER THE DAKOTAS. STEERING CURRENTS WOULD ADVECT STORMS SOUTHEAST INTO THE AREA WITH FAVORED CHANCES OVER THE WEST DURING THE DAY ON WEDNESDAY AND MOST AREAS FOR WED NIGHT AND THURSDAY. TIMING OF THE RETURN OF PEAK MOISTURE AND SUBSEQUENT WIDE SPREAD RAINFALL EVENT PRIOR TO WEEKEND HEAT EPISODE THE MAIN MAJOR CHALLENGE FOR THE END OF THE WEEK. GFS SEEMS TO BE THE MOST AGGRESSIVE IN BRINGING THE RAIN IN BY THURSDAY WITH THE 00Z AND NEW 12Z EURO HOLDING THINGS OFF UNTIL FRIDAY. AT THIS TIME...INSTABILITY POINTS TOWARD EVENING SVR WEST WITH OVERNIGHT LESSENING INSTABILITY AS THE AREA EXPANDS NORTHEAST ACROSS THE REGION. THIS WILL BE THE BIG ISSUE OVER THE NEXT FEW DAYS AS WE TRANSITION INTO NEXT WEEKEND. THE MODELS KEEP US IN THE VERY WARM AIR SATURDAY WITH SOME HINT THAT THE FRONT WILL SAG INTO THE STATE ON SUNDAY AND ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY... WITH VERY WARM AND HUMID CONDITIONS REMAINING. NEWEST EURO ALSO HAS H850 TEMPS INCREASING TO 24C BY 00Z SUN WHICH WOULD POINT TOWARD MID 90S FOR HIGHS NEXT SAT. SIMILAR TO THE 00Z RUN...THE EURO DROPS THE FRONT SOUTH INTO CENTRAL IA BY SUNDAY AFTERNOON AND CONTINUES TO HOLD ONTO THE FEATURE NEAR THE FORECAST AREA INTO THE FOLLOWING WEEK. IF THIS TREND CONTINUES TO DEVELOP... WE COULD BE IN FOR A PERIOD OF WARM TO HOT WX...SOMETHING NOT YET SEEN MUCH THIS SUMMER. && .AVIATION...03/06Z ONGOING CONVECTION WILL ENTER NORTHERN IOWA OVER THE NEXT 6 HOURS...MAINLY AFFECTING THE NORTHERN TAF SITES. HAVE MENTION OF MVFR CONDITIONS FOR -TSRA VIS. COULD SEE SOME STRONG GUSTS AT FOD...MCW...AND ALO BUT TIMING WAS DIFFICULT TO PINPOINT FOR MCW AND ALO. HAVE MENTION OF STRONG GUSTS IN TEMPO GROUP FOR FOD WITH STORMS MOVING INTO CWA. OTM MAY GET SOME ISO THUNDERSTORMS PAST 12Z MONDAY...ALL OTHER TAF SITES VFR CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...KLP/COGIL AVIATION...KLP LONG TERM...REV
Hazardous weather outlook, Aug 2, 8:42 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT SUN AUG 2 2009 IAZ004>007-015>017-023>028-033>039-040145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 842 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE STORMS IS EXPECTED...GENERALLY NORTH OF HIGHWAY 20 IN NORTHERN IOWA LATE TONIGHT INTO EARLY MONDAY MORNING. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LINGER INTO THE EARLY MORNING HOURS ON MONDAY...EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80 THROUGH SUNRISE. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH. THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY MORNING. IAZ044>050-057>062-070>075-081>086-092>097-040145- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 842 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST TONIGHT...ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER POTENTIAL IS RATHER LOW. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH THE MAIN THREAT OF HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND NON SEVERE THUNDERSTORMS LINGER INTO MONDAY MORNING EAST. THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY EARLY MONDAY MORNING. OTHERWISE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 50 min |
| Aug 3, 1:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Hamilton and 5 more | 35 min |
| Aug 3, 3:08 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 3, 3:25 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 38 min |
| Aug 3, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 46 min |
| Aug 3, 4:53 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.